New York, 2004

Damaging Winds in New York, June 14, 2004

June 14, 2004 · NWS BUF · 3 events in 3 counties and zones

Thunderstorms developed in a warm, moist, unstable air mass ahead of an approaching cold front. The thunderstorm winds downed trees and power lines in Harmony, Salamanca and Newstead.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorms developed in a warm, moist, unstable air mass ahead of an approaching cold front. The thunderstorm winds downed trees and power lines in Harmony, Salamanca and Newstead. A home was damaged by a fallen tree in Salamanca.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 14, 1:50 PM EST, 4 hours 40 minutes earlier.

Area forecast discussion, Jun 14, 1:50 PM EST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE BUFFALO NY
250 PM EDT MON JUN 14 2004

...STRONG CONVECTION LIKELY ACROSS THE REGION THIS EVENING INTO
EARLY TONIGHT...

AN ORGANIZED LINE OF STRONG THUNDERSTORMS IS FIRING UP OVER MICHIGAN
AS THE COLD FRONT ADVANCES THROUGH THE NORTH CENTRAL PART OF THE
STATE. THIS CONVECTION IS RACING TO THE EAST AT 45 TO 50 KNOTS AND
WILL REACH WESTERN NEW YORK SHORTLY AFTER 00Z. HOWEVER...WE WILL
STILL HAVE TO KEEP A CLOSE EYE ON THE POTENTIAL FOR CONVECTION ALONG
THE LAKE BREEZE BOUNDARIES. THIS TREND IS ALREADY UNDERWAY NORTH OF
LAKE ERIE AND WEST OF LAKE ONTARIO. LOCALLY...SCATTERED
THUNDERSTORMS WILL MOST LIKELY DEVELOP LATER THIS AFTERNOON ACROSS
CHAUTAUQUA...NORTHERN CATTARAUGUS...SOUTHERN ERIE AND WYOMING
COUNTIES...AREAS WHERE THE LAKE BREEZE IS WELL DEFINED ON THE
VISIBLE SATELLITE IMAGE.

SHOWERS AND THUNDERSTORMS WILL SPREAD EAST ACROSS THE ENTIRE AREA
AFTER 00Z AS THE FRONT INTERACTS WITH THE VERY UNSTABLE AIR THAT IS
IN PLACE ACROSS THE AREA. THE STRONG UPPER LEVEL JET...TRACKING JUST
NORTH OF NEW YORK STATE...WILL PROVIDE ADDED LIFT TO FUEL THE
STORMS. RIGHT NOW...DAMAGING STRAIGHT LINE WINDS APPEAR TO BE
THE MAIN WEATHER THREAT...BUT SOME HAIL IS POSSIBLE AS SURFACE BASED
CAPES GET ABOVE 1500 J/KG IN SOME SPOTS.

THE ETA AND GFS SUGGEST THAT THE FRONT AND ITS ASSOCIATED PCPN WILL
BE EAST OF OUR FA BY 12Z TUESDAY. AREA TEMPERATURES WILL BE A LITTLE
COOLER TUESDAY...BUT THE MOST NOTICEABLE CHANGE WILL BE THE DROP IN
HUMIDITY LEVELS.

HIGH PRESSURE IS FORECAST TO CREST OVER NEW YORK STATE TUESDAY NIGHT
AND THEN SLIDE OFF THE EAST COAST WEDNESDAY NIGHT. MODERATELY STRONG
WARM AIR ADVECTION ON THE WEST SIDE OF THE HIGH WILL PUSH
TEMPERATURES  BACK INTO THE 80S WEDNESDAY.

THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS WILL COME WEDNESDAY
NIGHT AS MOISTURE POOLS AHEAD OF THE NEXT COLD FRONT. THE ETA AND
GFS AGREE THAT THE FRONT WILL GET HUNG UP IN THE UPPER LEVEL FLOW
AND MOVE SLOWLY TO THE SOUTH THURSDAY. BASED ON THIS TREND...HAVE
DECIDED TO LEAVE IN A CHANCE FOR PCPN FOR MOST AREAS SOUTH OF LAKE
ONTARIO AND THE NORTH COUNTRY ON THURSDAY.

AVIATION DISCUSSION...

VFR CONDITIONS WILL PREVAIL THROUGH 00Z. AFTERNOON HEATING MAY TOUCH
OFF A FEW SHOWERS OR THUNDERSTORMS ALONG THE WESTERN SOUTHERN TIER
AND FINGER LAKES AFTER 20Z. A CONVECTIVE COMPLEX CURRENTLY OVER
NORTHERN INDIANA AND SOUTHERN LOWER MICHIGAN IS EXPECTED TO HOLD
TOGETHER AS IT MOVES RAPIDLY EASTWARD. AT THIS TIME...IT APPEARS
THIS COMPLEX WILL MOVE ACROSS THE AREA BETWEEN 00Z AND 04Z. WINDS
GUSTS EXCEEDING 50 KNOTS HAVE BEEN COMMON WITH THIS COMPLEX.
CONDITIONS WILL IMPROVE AFTER THE PASSAGE OF THIS CONVECTIVE COMPLEX
MOVES THROUGH. MVFR CONDITIONS ARE POSSIBLE BETWEEN 06Z AND 12Z AS A
WEAK FRONT MOVES EAST ACROSS THE AREA.

.BUF...NONE.

PUBLIC...TJP
AVIATION...TMA
Hazardous weather outlook, Jun 14, 3:46 AM EST, 14 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
446 AM EDT MON JUN 14 2004

NYZ001>008-010>014-019>021-085-141045-
ALLEGANY-CATTARAUGUS-CHAUTAUQUA-GENESEE-JEFFERSON-LEWIS-LIVINGSTON-
MONROE-NIAGARA-NORTHERN CAYUGA-NORTHERN ERIE-ONTARIO-ORLEANS-OSWEGO-
SOUTHERN ERIE-WAYNE-WYOMING-
446 AM EDT MON JUN 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...

A WARM AND RATHER HUMID AIRMASS ACROSS THE REGION WILL INTERACT WITH
AN APPROACHING FRONTAL SYSTEM LATE TODAY AND TONIGHT. THUNDERSTORMS
ARE EXPECTED TO FORM AS A RESULT OF THIS INTERACTION WITH THE STORMS
POTENTIALLY BECOMING STRONG TO SEVERE.

THE HIGHEST CHANCE FOR ANY SEVERE WEATHER WOULD COME LATE THIS
AFTERNOON INTO THE EARLY EVENING HOURS WITH STRAIGHT LINE DAMAGAING
WINDS BEING THE GREATEST SEVERE WEATHER THREAT.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS SHOULD BE ALERT FOR POSSIBLE ACTIVATION LATER TODAY
OR THIS EVENING. MAKE REPORTS TO THE NATIONAL WEATHER SERVICE VIA
SKYWARN NETS ON AMATEUR RADIO OR VIA TELEPHONE.

RSH

In the hours before

Special weather statement, Jun 14, 4:14 PM EST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
514 PM EDT MON JUN 14 2004

NYZ001>008-010>014-019>021-085-150510-
ALLEGANY-CATTARAUGUS-CHAUTAUQUA-GENESEE-JEFFERSON-LEWIS-LIVINGSTON-
MONROE-NIAGARA-NORTHERN CAYUGA-NORTHERN ERIE-ONTARIO-ORLEANS-OSWEGO-
SOUTHERN ERIE-WAYNE-WYOMING-
514 PM EDT MON JUN 14 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 1100 PM EDT FOR THE FOLLOWING COUNTIES

IN WESTERN NEW YORK THE WATCH INCLUDES...
  LIVINGSTON         ONTARIO         WAYNE
  MONROE             NIAGARA         ERIE
  CHAUTAUQUA         CATTARAUGUS     ORLEANS
  GENESEE            WYOMING         ALLEGANY

IN CENTRAL NEW YORK THIS WATCH INCLUDES...
  OSWEGO          NORTHERN CAYUGA

INCLUDING THE ADJOINING COASTAL WATERS OF LAKES ERIE AND ONTARIO.

A WARM AND HUMID AIRMASS IN PLACE ACROSS WESTERN AND NORTH CENTRAL
NEW YORK WILL INTERACT WITH AN APPROACHING COLD FRONT THIS EVENING
AND EARLY TONIGHT. A LINE OF THUNDERSTORMS WILL APPROACH FROM THE
WEST AND MOVE ACROSS WESTERN NEW YORK AFTER 6PM.

THE MAIN SEVERE THREAT OF SEVERE WEATHER BEING STRAIGHT LINE DAMAGING
WINDS IN EXCESS OF 60 MILES AN HOUR. THE EXTENT OF OUR WARM AIRMASS
SHOULD LIMIT THE SIZE OF ANY HAIL PRODUCED, ALTHOUGH THE THREAT WILL
ALSO BE IN PLACE FOR HAIL IN EXCESS OF THREE QUARTERS OF AN INCH IN
DIAMETER.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH
AREA.  A SEVERE THUNDERSTORM PRODUCES DAMAGING WINDS OF 58 MPH OR
GREATER AND/OR LARGE HAIL THREE-QUARTER INCH IN DIAMETER OR GREATER.
BE PREPARED TO TAKE SHELTER IF A WARNING IS ISSUED OR THREATENING
WEATHER APPROACHES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER RADIO AND TV STATIONS FOR
FURTHER DETAILS OR UPDATES.

LEVAN

The radar

The Buffalo radar (KBUF), 119 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chautauqua

When
June 14, 6:30 PM EST
Where
Chautauqua County, 2 mi S of Panama
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
POST OFFICE
Coordinates
42.030, -79.483

Thunderstorm Wind, Erie

When
June 14, 7:15 PM EST
Where
Erie County, 5 mi W of Clarence
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
METEOROLOGIST(NON NWS)
Coordinates
42.983, -78.683

Thunderstorm Wind, Cattaraugus

When
June 14, 7:30 PM EST
Where
Cattaraugus County, Salamanca
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
42.150, -78.717

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408733, 5408734, 5408735.